Wisconsin, 2001

Heat in Wisconsin, July 31, 2001

July 31, 2001 · NWS GRB · 1 event in 1 county or zone

Although the temperature remained below 90 degrees and the heat index never reached 100 degrees on July 31st, a heat related death was reported in the city of Manitowoc. The woman was pronounced dead on August 4th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Although the temperature remained below 90 degrees and the heat index never reached 100 degrees on July 31st, a heat related death was reported in the city of Manitowoc. The woman was pronounced dead on August 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 31, 10:45 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 31, 10:45 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT TUE JUL 31 2001

UPDATED FCST TO REMOVE CHC OF TSTMS OVER THE SRN PART OF MY FCST AREA
FOR THE AFTN. CANNOT TOTALLY RULE OUT THE POSSIBILITY OF A TSTM
DEVELOPING...BUT RISK LOOKED TOO LOW TO CONT TO CARRY IN ZONES. CHC
LOOKED BETTER ACRS THE N...WHERE TSTM COMPLEX OVER LAKE SUPERIOR COULD
STILL BUILD SWD.

TEMPS ROSE QUICKLY BTWN 9 AM AND 11 AM THIS MORNING. HOWEVER...12Z
SOUNDING INDICATED THAT RAPID RISE WAS DO TO WARMING THROUGH NOCTURNAL
INVERSION. ADDITIONAL WARMING WL OCCUR MORE SLOWLY. HEAT INDICES ACRS MY
FCST AREA WERE PRETTY MUCH IN THE UPPER 80S ACRS THE N AND IN THE MIDDLE
TO UPPER 90S ACRS THE SRN PART OF MY FCST AREA AT 11 AM. /THE 105 AT STE
WAS PROBABLY TOO HIGH BECAUSE OF A BAD DWPT./  HEAT INDICES MAY FLIRT
WITH ADV CRITERIA />105 FOR 3+ HRS/ OVER THE SRN PART OF MY FCST AREA
THIS AFTN. HOWEVER...SITN SEEMED TOO MARGINAL FOR A HEAT ADVISORY...ESP
GIVEN THE CI SPILLING SE FM THE TSTM COMPLEX OVER SRN ONTARIO.

.GRB...NONE.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 31, 11:00 AM CST, 2 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-311900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT TUE JUL 31 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PORTIONS OF CENTRAL AND
NORTH-CENTRAL WISCONSIN TONIGHT. THE MAIN RISK OF SEVERE WEATHER WILL
OCCUR AFTER MIDNIGHT...AND IS WEST OF A LINE FROM CRANDON TO ANTIGO TO
STEVENS POINT. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS.

HOT HUMID AIR WILL CONTINUE TO SPREAD NORTHWARD ACROSS THE AREA THIS
AFTERNOON. A COOL FRONT OVER THE NORTHERN PLAINS WILL BE EDGING EASTWARD
LATE TODAY. AS THE FRONT INTERACTS WITH THE VERY UNSTABLE AIR ACROSS THE
REGION...IT IS EXPECTED TO INITIATE SEVERE THUNDERSTORMS OVER THE
NORTHERN PLAINS LATE THIS AFTERNOON. THE STORMS SHOULD SPREAD EASTWARD
OVERNIGHT...AND MAY REACH NORTH-CENTRAL WISCONSIN LATE TONIGHT.

SPOTTER ACTIVATION MAY BE NECESSARY LATE TONIGHT.

ALSO...HEAT INDICES ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN WILL
APPROACH 105 THIS AFTERNOON. AT THESE LEVELS...PROLONGED STRENUOUS
OUTDOOR ACTIVITIES SHOULD BE POSTPONED UNTIL THE TEMPERATURE COOLS OFF
LATER THIS EVENING.

ADDITIONAL INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
SIGNIFICANT WEATHER IS OCCURRING OR IMMINENT.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Jul 31, 11:00 AM CST, 2 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-311900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT TUE JUL 31 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PORTIONS OF CENTRAL AND
NORTH-CENTRAL WISCONSIN TONIGHT. THE MAIN RISK OF SEVERE WEATHER WILL
OCCUR AFTER MIDNIGHT...AND IS WEST OF A LINE FROM CRANDON TO ANTIGO TO
STEVENS POINT. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS.

HOT HUMID AIR WILL CONTINUE TO SPREAD NORTHWARD ACROSS THE AREA THIS
AFTERNOON. A COOL FRONT OVER THE NORTHERN PLAINS WILL BE EDGING EASTWARD
LATE TODAY. AS THE FRONT INTERACTS WITH THE VERY UNSTABLE AIR ACROSS THE
REGION...IT IS EXPECTED TO INITIATE SEVERE THUNDERSTORMS OVER THE
NORTHERN PLAINS LATE THIS AFTERNOON. THE STORMS SHOULD SPREAD EASTWARD
OVERNIGHT...AND MAY REACH NORTH-CENTRAL WISCONSIN LATE TONIGHT.

SPOTTER ACTIVATION MAY BE NECESSARY LATE TONIGHT.

ALSO...HEAT INDICES ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN WILL
APPROACH 105 THIS AFTERNOON. AT THESE LEVELS...PROLONGED STRENUOUS
OUTDOOR ACTIVITIES SHOULD BE POSTPONED UNTIL THE TEMPERATURE COOLS OFF
LATER THIS EVENING.

ADDITIONAL INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
SIGNIFICANT WEATHER IS OCCURRING OR IMMINENT.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Manitowoc

When
July 31, 1:00 PM CST to 8:00 PM CST
Where
Manitowoc forecast zone
Deaths
1 direct, 0 indirect
Reported by
GOVT OFFICIAL
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Manitowoc2001-08-0482FemalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262508.